Topical aloe vera for the treatment of cetuximab-related acneiform rash in colorectal cancer: A case report.
J Oncol Pharm Pract. 2020 Jul 5:1078155220937751. Epub 2020 Jul 5. PMID: 32623964
INTRODUCTION: Colorectal cancer is one of the most common cancers in the world. Cetuximab is an epidermal growth factor receptor (EGFR) inhibitor which provides survival benefit when combined with chemotherapy in RAS wild type metastatic colorectal cancer. Cutaneous toxicities associated with cetuximab have a significant impact on patient quality of life, treatment continuation and healthcare resource utilization.
CASE REPORT: A 60-year-old male patient presented with fatigue, weight loss and abdominal pain. Two closely located malignant polypoid lesions were detected in the sigmoid colon, and pathological examination revealed colonic adenocarcinoma.Thorax, abdominal and pelvic computed tomography showed metastases. FOLFOX chemotherapy and cetuximab were started. The patient developed acneiform rash firstly in his face, although prophylactic vitamin K1 0.1% containing cream was given. He was given mild potency topical corticosteroid and doxycycline. The lesions progressed to his front and back body. He did not want to use topical vitamin K1 cream, topical steroid and doxycycline tablets. Instead, he wanted to use aloe vera extract which he produced from the leaves of the plant. Patient's lesions were regressed significantly.
DISCUSSION: The most common and earliest skin toxicity is acneiform rash which affects 60 to 80% of the patients. In this case, cetuximab-related severe acneiform rash was effectively treated by topical aloe vera. Topical aloe vera may be used in the management of cetuximab-related cutaneous toxicities without any side effect.